Merck
  • Home
  • Search Results
  • Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime.

Intermediate syndrome after malathion ingestion despite continuous infusion of pralidoxime.

Journal of toxicology. Clinical toxicology (2000-03-04)
D L Sudakin, M E Mullins, B Z Horowitz, V Abshier, L Letzig
ABSTRACT

A 33-year-old female ingested an unknown quantity of malathion in a suicide attempt. Cholinergic signs consistent with severe organ, phosphate intoxication developed and were treated within 6 hours of ingestion. Intravenous atropine and a continuous infusion of pralidoxime (400 mg/h) were administered. Prolonged depression of plasma and red blood cell cholinesterases were documented. Despite an initial clinical improvement and the presence of plasma pralidoxime concentrations exceeding 4 microg/mL, the patient developed profound motor paralysis consistent with the diagnosis of Intermediate Syndrome. In addition to the dose and frequency of pralidoxime administration, other factors including persistence of organophosphate in the body, the chemical structure of the ingested organophosphate, and the time elapsed between ingestion and treatment may limit the effectiveness of pralidoxime as an antidote in organophosphate ingestions. This case study suggests that these factors should be taken into account in assessing the risk of Intermediate Syndrome after intentional organophosphate ingestions.

MATERIALS
Product Number
Brand
Product Description

Supelco
Malathion, PESTANAL®, analytical standard
Supelco
Malathion solution, 100 μg/mL in cyclohexane, PESTANAL®, analytical standard
Supelco
Malathion, certified reference material, TraceCERT®
Malathion, European Pharmacopoeia (EP) Reference Standard